Oklahoma, 2015

Damaging Wind in Oklahoma, September 10, 2015

September 10, 2015 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm brought strong wind gusts to central portions of the Oklahoma Panhandle during the evening of the 10th. Hail up to one half inch in diameter was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm brought strong wind gusts to central portions of the Oklahoma Panhandle during the evening of the 10th. Hail up to one half inch in diameter was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 10, 5:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 10, 5:52 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT THU SEP 10 2015

.AVIATION...
SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP THIS EVENING AND
OVERNIGHT...WITH COVERAGE SPREADING SOUTHEAST DURING THE NEXT SEVERAL
HOURS.  POTENTIAL FOR GUSTS ABOVE 40 KT WILL EXIST FOR THE STRONGEST
STORMS THIS EVENING.  COLD FRONT IS EXPECTED TO PASS KDHT AND KGUY
AROUND 11Z FRIDAY...AND THEN TO REACH KAMA AROUND 16Z FRIDAY.  NORTH
NORTHEAST SURFACE WINDS EXPECTED TO GUST INTO THE 25 TO 30 KT RANGE
FOLLOWING FRONTAL PASSAGE.  MVFR AND IFR CEILINGS EXPECTED TO
DEVELOP AT NORTHERN TERMINALS SHORTLY AFTER FRONTAL PASSAGE...AND TO
PERSIST THROUGH MOST OF THE DAY.  AT THIS TIME...KAMA EXPECTED TO
REMAIN IN VFR CATEGORY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 415 PM CDT THU SEP 10 2015/

DISCUSSION...
COLD FRONT STILL ON TRACK TO BRING INCREASED THUNDERSTORM CHANCES
AND MUCH COOLER TEMPERATURES TO THE PANHANDLES OVER THE NEXT 24
HOURS.

AFTERNOON WATER VAPOR IMAGERY SHOWED NORTHWEST FLOW ALOFT IN PLACE
ACROSS THE REGION IN BETWEEN WEST COAST RIDGING AND AN UPPER LOW OVER
ONTARIO. A SHORTWAVE TROUGH WAS EVIDENT OVER WESTERN NE...AIDING
CONVECTIVE DEVELOPMENT OVER THE CENTRAL PLAINS. THE COLD FRONT THAT
WILL MOVE THROUGH THE PANHANDLES LATE TONIGHT INTO FRIDAY MORNING WAS
STRETCHED ALONG THE NE/KS STATE LINE INTO FAR NORTHEAST CO...WITH A
SURFACE LOW POSITIONED TO THE SOUTH OVER SOUTHEAST CO/SOUTHWEST KS.
BREEZY SOUTHERLY WINDS IN THE TIGHTENED GRADIENT SOUTH OF THE SURFACE
LOW HAVE PUSHED TEMPS INTO THE UPPER 80S TO LOWER 90S THIS
AFTERNOON...BUT ALSO HELPED TO MIX OUT THE FAIRLY SHALLOW SURFACE
MOISTURE EVIDENT ON THE 12Z KAMA SOUNDING...WITH MORNING DEWPOINTS IN
THE MID 60S HAVING MIXED INTO THE 50S ACROSS MOST OF THE CWA THIS
AFTERNOON.

A FEW THUNDERSTORMS DEVELOPED NEAR THE RATON MESA EARLIER THIS
AFTERNOON...AND THE FOCUS FOR CONVECTION WILL REMAIN ACROSS THE
NORTHERN PANHANDLES THROUGH MUCH OF THE EVENING. THESE STORMS WILL
CONTINUE TO MOVE SOUTHEAST INTO THE AREA...WITH ADDITIONAL
DEVELOPMENT POSSIBLE IN AN AREA OF WEAK SURFACE CONVERGENCE ACROSS
THE FAR NORTHWEST PANHANDLES INTO SOUTHEAST CO AND SOUTHWEST KS NEAR
THE SURFACE LOW/TROUGH. THESE STORMS ARE EXPECTED TO MOVE SOUTHEAST
THIS EVENING...WITH RAIN CHANCES EVENTUALLY INCREASING ACROSS THE
SOUTHERN TX PANHANDLE AFTER DARK. THE STRONGER FLOW ALOFT REMAINS
NORTH OF THE AREA...BUT VEERING WIND PROFILES HAVE LED TO INCREASED
DEEP LAYER SHEAR FROM THE PAST FEW DAYS...WITH EFFECTIVE BULK SHEAR
VALUES ON THE ORDER OF 30-40 KTS /STRONGEST NEAR THE KS STATE LINE/.
THIS STRONGER SHEAR...ALONG WITH 0-1KM MLCAPES OF 1000-1500 J/KG WILL
SUPPORT THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS WITH HAIL AND
DAMAGING WINDS THIS EVENING...PRIMARILY ACROSS THE OK PANHANDLE AND
NORTHERN TX PANHANDLE. SURFACE DEWPOINT DEPRESSIONS OF 40-45 DEG F
AND DCAPES AROUND 1500 J/KG SUGGEST STRONG DOWNDRAFT WINDS WILL
LIKELY BE THE PRIMARY CONCERN WITH ANY STRONG/SEVERE CONVECTION. AS
STORMS MOVE SOUTH LATE THIS EVENING...THEY SHOULD GRADUALLY WEAKEN AS
THE BOUNDARY LAYER BEGINS TO STABILIZE.

LATE TONIGHT AND FRIDAY MORNING...THE COLD FRONT WILL MOVE SOUTH
THROUGH THE AREA...BRINGING RENEWED SHOWER AND THUNDERSTORM
DEVELOPMENT. COULD SEE SOME LOCALLY HEAVY RAIN AND GUSTY WINDS WITH
SOME STRONGER STORMS...BUT ANY SEVERE THREAT SHOULD BE GREATLY
DIMINISHED BY THIS TIME. GREATEST RAIN CHANCES ON FRIDAY WILL COME
DURING THE MORNING HOURS...WITH PRECIPITATION TAPERING OFF FROM NORTH
TO SOUTH THEREAFTER AS SURFACE HIGH PRESSURE BUILDS IN...BRINGING
WITH IT COOLER/DRIER/MORE STABLE AIR. CAN/T RULE OUT A FEW LIGHT
SHOWERS OVER THE FAR SOUTHWEST/WEST PANHANDLES FRIDAY NIGHT INTO
SATURDAY MORNING IN A ZONE OF WEAK LOW-LEVEL THETA-E
ADVECTION/ISENTROPIC LIFT...BUT ANY RAINFALL LOOKS TO BE VERY SPOTTY
AND LIGHT. TEMPERATURES WILL BE CONSIDERABLY COOLER FRIDAY BEHIND THE
FRONT...AS CLOUDS AND RAIN FURTHER HELP TO KEEP TEMPS DOWN...WITH
HIGHS ONLY EXPECTED TO REACH THE 70S. TEMPS WILL START TO REBOUND
SATURDAY AS WINDS QUICKLY VEER BACK AROUND TO THE SOUTH...BUT IT WILL
STILL FEEL FALLISH WITH HIGHS IN THE MID 70S TO LOWER 80S.

A COUPLE OF WEAK SHORTWAVES MAY RIDE THROUGH A LINGERING NORTHWEST
FLOW ALOFT THIS WEEKEND...AND THUS WILL CARRY SOME SLIGHT CHANCE POPS
OVER PARTS OF THE AREA SATURDAY NIGHT AND SUNDAY NIGHT. THE TREND
TOWARD WARMER AND DRIER CONDITIONS STILL LOOKS ON TRACK FOR NEXT WEEK
AS THE UPPER FLOW BACKS TO THE WEST AND SOUTHWEST...INDUCING LEE
SURFACE TROUGHING AND BREEZY SOUTH/SOUTHWEST WINDS.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  75  56  77  58 /  40  40  10  10  20
BEAVER OK                  61  75  55  80  58 /  50  20   5   5  10
BOISE CITY OK              56  70  55  78  57 /  40  30  10  10  20
BORGER TX                  62  76  58  79  62 /  40  30  10  10  10
BOYS RANCH TX              60  75  57  80  58 /  40  40  10  10  20
CANYON TX                  61  75  57  78  57 /  40  40  10  10  20
CLARENDON TX               63  78  57  77  57 /  30  30  10   5  10
DALHART TX                 59  72  57  80  57 /  40  40  10  20  20
GUYMON OK                  60  73  56  79  58 /  50  20  10  10  10
HEREFORD TX                60  77  57  78  58 /  40  40  20  10  20
LIPSCOMB TX                62  75  53  79  59 /  40  20   5   5  10
PAMPA TX                   60  75  54  78  58 /  40  30  10  10  10
SHAMROCK TX                64  79  56  79  58 /  20  30  10   5  10
WELLINGTON TX              66  81  58  79  58 /  20  30  10   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

3/10
Hazardous weather outlook, Sep 10, 2:29 PM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT THU SEP 10 2015

OKZ001>003-TXZ001>020-111100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
329 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES THIS
EVENING AND OVERNIGHT. A FEW STORMS THIS EVENING COULD BE STRONG TO
SEVERE...WITH WIND GUSTS TO AROUND 65 MPH...HAIL UP TO HALF DOLLAR
SIZE...AND LOCALLY HEAVY RAIN THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES
FRIDAY...THEN ACROSS PARTS OF THE AREA SATURDAY NIGHT AND SUNDAY
NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KB

In the hours before

Special weather statement, Sep 10, 5:25 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT THU SEP 10 2015

TXZ006-110030-
HARTLEY TX-
625 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARTLEY COUNTY UNTIL 730
PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARTLEY...OR 11 MILES SOUTHEAST OF DALHART...MOVING SOUTHEAST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART...HARTLEY AND CHANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3606 10243 3606 10217 3604 10216 3572 10216
      3563 10245 3605 10255
TIME...MOT...LOC 2325Z 327DEG 11KT 3593 10238

JC
Special weather statement, Sep 10, 5:59 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT THU SEP 10 2015

TXZ006-110100-
HARTLEY TX-
659 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARTLEY COUNTY UNTIL
800 PM CDT...

AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARTLEY...OR 8 MILES SOUTHEAST OF DALHART...MOVING SOUTHEAST AT
10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTLEY AND HIGHWAY 385 BETWEEN DALHART AND HARTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3604 10260 3605 10230 3586 10216 3581 10216
      3573 10244
TIME...MOT...LOC 2356Z 327DEG 11KT 3595 10243

JC
Special weather statement, Sep 10, 7:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT THU SEP 10 2015

OKZ002-110230-
TEXAS OK-
827 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TEXAS COUNTY UNTIL 930
PM CDT...

AT 827 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF FETERITA
TO NEAR ELKHART...AND MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOOKER...TYRONE...EVA...HOUGH AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3685 10095 3684 10096 3668 10192 3685 10203
      3699 10203 3700 10094
TIME...MOT...LOC 0127Z 334DEG 51KT 3705 10153 3697 10197

JC

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
September 10, 8:30 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

A 63 mph wind gust was measured by the Oklahoma Mesonet 2 miles east of Goodwell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602354.